Alert archive / Nebraska / Wind Chill Advisories in 2017

Wind Chill Advisory 8, NWS North Platte, NE

December 26, 201726 counties in Nebraska

NWS North Platte, NE issued this wind chill advisory at Dec 26, 2017, 1:40 PM MST for 26 counties in Nebraska. It took effect at Dec 26, 2017, 9:00 PM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2017, 1:40 PM MST (20:40 UTC)
In effect from
Dec 26, 2017, 9:00 PM MST
Expired
Dec 27, 2017, 8:54 AM MST
In force
12 hr
Issued by
NWS North Platte, NE
All 26 counties

Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.7 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2017-12-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2017-12-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
102 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

116 
WWUS43 KLBF 262040
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
240 PM CST Tue Dec 26 2017

...Wind Chill Advisory for Western and North Central Nebraska...

NEZ004>010-022>029-035>038-056>059-069>071-094-271245-
/O.NEW.KLBF.WC.Y.0003.171227T0400Z-171227T1600Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
240 PM CST Tue Dec 26 2017 /140 PM MST Tue Dec 26 2017/

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM CST /9 PM MST/ THIS
EVENING TO 10 AM CST /9 AM MST/ WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 25 
  below zero.

* WHERE...Portions of central Nebraska, north central Nebraska, 
  panhandle Nebraska, southwest Nebraska and west central 
  Nebraska.

* WHEN...10 PM this evening to 10 AM Wednesday.

* ADDITIONAL DETAILS...The coldest wind chills are expected after
  midnight through 8 AM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

SJACOBS
3 follow-up statements
382 
WWUS43 KLBF 270253
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
853 PM CST Tue Dec 26 2017

...Wind Chill Advisory for Western and North Central Nebraska...

NEZ004>010-022>029-035>038-056>059-069>071-094-271600-
/O.CON.KLBF.WC.Y.0003.171227T0400Z-171227T1600Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
853 PM CST Tue Dec 26 2017 /753 PM MST Tue Dec 26 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST /9 AM
MST/ WEDNESDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 15 below zero to 30 
  below zero.

* WHERE...Portions of central Nebraska, north central Nebraska, 
  panhandle Nebraska, southwest Nebraska and west central 
  Nebraska.

* WHEN...10 PM this evening to 10 AM Wednesday.

* ADDITIONAL DETAILS...The coldest wind chills are expected from
  midnight through 8 AM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

CLB
596 
WWUS43 KLBF 270944 AAA
WSWLBF

URGENT - WINTER WEATHER MESSAGE...UPDATED
National Weather Service North Platte NE
344 AM CST Wed Dec 27 2017

...Wind Chill Advisory for Western and North Central Nebraska...

NEZ004>010-022>029-035>038-056>059-069>071-094-271600-
/O.CON.KLBF.WC.Y.0003.000000T0000Z-171227T1600Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
344 AM CST Wed Dec 27 2017 /244 AM MST Wed Dec 27 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST /9 AM
MST/ THIS MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 30 
  below zero.

* WHERE...Portions of central Nebraska, north central Nebraska, 
  panhandle Nebraska, southwest Nebraska and west central 
  Nebraska.

* WHEN...Now to 10 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
475 
WWUS43 KLBF 271554
WSWLBF

URGENT - WINTER WEATHER MESSAGE
National Weather Service North Platte NE
954 AM CST Wed Dec 27 2017

...Wind Chill Advisory Cancelled...

NEZ004>010-022>029-035>038-056>059-069>071-094-271700-
/O.CAN.KLBF.WC.Y.0003.000000T0000Z-171227T1600Z/
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Spencer, Butte, Lynch, Ainsworth, Bassett, Rose, Oneill, 
Atkinson, Oshkosh, Lewellen, Hyannis, Mullen, Thedford, Halsey, 
Dunning, Purdum, Brewster, Taylor, Burwell, Bartlett, Ericson, 
Arthur, Tryon, Ringgold, Stapleton, Broken Bow, Chappell, 
Big Springs, Ogallala, Paxton, Grant, North Platte, Champion, 
Enders, Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood,
Cody, Eli, Merriman, and Kilgore
954 AM CST Wed Dec 27 2017 /854 AM MST Wed Dec 27 2017/

...WIND CHILL ADVISORY IS CANCELLED...

.Wind chill temperatures have warmed above advisory thresholds,
therefore the wind chill advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 10:33 AM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Dec 26, 10:33 AM MST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1133 AM CST Tue Dec 26 2017

.UPDATE...
Issued at 551 AM CST Tue Dec 26 2017

Radar indicates decreasing radar returns which would appear to be
just flurries versus significant measurable snowfall. A new
forecast is in place for scattered flurries this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 333 AM CST Tue Dec 26 2017

The winter weather advisory across Deuel and Garden counties can be
cancelled at 4 am CST. The best synoptic scale forcing has moved
south and east into scntl Neb. Occasional or scattered flurries and
periods of light snow are expected this morning. Conditions are
still very favorable for snow growth with a cold, weakly saturated
column below 700mb. These conditions last through the morning and
then dry air will move in aloft presenting a favorable environment
just below 800mb. This condition decreases to 850mb and below
tonight.

Flurries will take over this afternoon with very weak isentropic
lift in the 275K level, about 750-800mb. Stratus is expected to
linger tonight as winds become south. Moisture actually increases in
the lower levels which could actually support more flurries. The
forecast carries flurries just across swrn Neb for a few hours this
evening.

The temperature forecast today is a blend of guidance plus the rapid
refresh models for highs in the single digits. This is generally in
the middle of the model envelop of deterministic solns and slightly
warmer than the rapid refresh models.

Lows tonight, zero to 5 below, is a blend of guidance. No bias
correction for this forecast. Bias correction lowered lows a good 5
degrees below the straight guidance blend and given the south winds
and expected cloud cover, bias correction is probably not
appropriate.

The south winds late tonight increase to around 10 mph. If the
temperature forecast holds and subzero temperatures occur in
conjunction with the 10 mph winds, then wind chills values will fall
to -20F in many areas. No wind chill advisory will be issued with
this forecast as it would seem that temperatures could rise as winds
increase.

.LONG TERM...(Wednesday through Monday)
Issued at 333 AM CST Tue Dec 26 2017

The Arctic blast continues for western Nebraska as the Hudson low
dominates the H5 pattern east of the Rockies. Cold temperatures
are certain the next several days, but how cold and when the
coldest air arrives are the two main questions. Neither of which
can be agreed upon in the 26/00z model suite as the ECM brings a
glancing blow on Saturday while the GFS rotates the cold pocket
around the low more slowly, really affecting the area late Sat to
Mon. Surface features also differ with the ECM bringing down one
high pressure over the weekend while the GFS offers a double shot,
including a 1060+mb high on Monday. Didn't stray too much from a
general blend as confidence is low. The resultant forecast
includes highs in the single digits across the north and
widespread subzero lows over the weekend.

In the meantime, the slight moderating trend is still on track for
Wed and Thu as southerly low level flow takes over. A weak H85
thermal ridge traverses the area early Thursday with temps peaking
near 3C. SW Neb. will benefit the most from the ridge and brief
downslope as highs reach the upper 20s. NC Neb. remains more under
the influence of the Great Lakes trough, keeping H85 temps below 0C
and highs in the mid/upper teens and lower 20s.

Precip-wise, chances increase early Friday with a shortwave passage.
The brunt of the energy stays in the Dakotas and moisture fairly
brief, so kept schc/chc PoP confined to the northern tier of
counties. A second, stronger shortwave quickly follows, bringing the
snow potential farther south late Fri-early Sat. Late Sat-early Sun,
the combination of mid-level fgen and low-level upslope flow may
trigger some snow showers across the southwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1133 AM CST Tue Dec 26 2017

Cold air and lingering moisture trapped in the boundary layer will
provide for VFR or marginal VFR this evening and overnight. There
may be enough moisture to squeeze a flurry or two overnight across
southwest Nebraska, but reductions in visibility are not
anticipated. Otherwise winds begin to pick up late in the forecast
period, but should largely remain below 20kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...CDC
SHORT TERM...CDC
LONG TERM...Snively
AVIATION...Jacobs
Hazardous weather outlook, Dec 26, 9:15 AM MST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
1015 AM CST Tue Dec 26 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-271615-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
1015 AM CST Tue Dec 26 2017 /915 AM MST Tue Dec 26 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

Bitterly cold temperatures and wind chills are expected for
Northern and West Central Nebraska today and tonight. Sub zero
readings are expected, especially in open areas in and around the
Sandhills. Overnight, wind chill readings as cold as minus 20 are
possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

Bitterly cold wind chills are expected once again Wednesday,
Saturday and Sunday across the entire outlook area. In addition,
light snow is possible Friday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Nearby

Wind Chill Advisories in Nebraska, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.